Sunday, September 20, 2009

Chemoradiation - One More Day

. . . Removing My Last Training Wheel

Though I have one more day of radiation treatment to go, I thought I'd post this update today since 1) I have more time on my hands today ...and 2) because tomorrow will be no different than any other treatment day except that it's my very last.

I've spent the past 5 weeks taking two Xeloda chemo pills each morning after breakfast...(and I'd put off breakfast as long as I could because I did NOT relish the side effects of these nasty pills!). In the afternoon, I'd drive 30 minutes to the hospital for my radiation therapy. After dinner, I'd have to take 3 more Xeloda chemo pills. I did this regimin 5 days a week...and got to recuperate each weekend.

How was the radiation? Laying on the hard table with my arms over my head (holding onto two cold, steal handles), the table automatically slides into
a small tube that encircles the area to be treated. Then the radiation starts. I can hear the machine churning as it goes around my body throwing it's piercing rays through my abdomen and back. There's no feeling to this, however. As I lay there in the tube for the 5 minute treatment, I pray that this will be the very last treatment I'll ever need to have. I pray that this cancer never returns. The side effect from the radiation are minimal but enough to keep me homebound as it affected the intestinal tract and stomach. In the evening, my stomach would feel like it had been tied in a knot and the build up of gas was enough to blow the paint off the walls. (Okay...I didn't want to go that far...but if someone going through this is looking for info, they may want to know that their side effects are a normal part of this treatment).

How was the Xeloda chemo? The side effects from these pills are cumulative. In the beginning, I experienced headaches, nauseousness, moodiness, a tired/sleepy feeling and I felt withdrawn. It was doable but with an effort to stay cheerful. As each day progressed, the tired/sleepy feeling became more intense.
Eventually, I even had to give up doing my crochet as I couldn't concentrate on the pattern. I wasn't able to keep up with responding to emails I had recieved from caring friends or phone calls from loving relatives. At the beginning of the 5th week (last week), I was extremely tired, very moody, not much of an appetite and an overall feeling of "I just don't freakin' feel good!".... my hands and feet began to burn, tingle and itch...and the horrible itching spread over my entire body. The more I scratched, the deeper the itch dove causing it to itch even more. I called the doctor who told me to go off the pills. It's been 4 days since I've been pill-free and I'm still itching, though it doesn't seem to be quite as bad today. The great news is that I no longer feel tired, nauseous, moody or withdrawn. I'm nearly back to normal and I can't begin to tell you how good that feels!

I will have a CT scan in one month to see how things look.

Yes, tomorrow is my last day and, although it will be no different from the past 5 weeks, I already feel a sense of freedom, renewal...and anxiety. I have to learn to live my life without the fear of this cancer returning. That's going to be tough. Maybe without the therapies in my face each day, I can focus much more on other things. Your prayers are still so very appreciated!

Aroma Fields Candles & Bath


Erin said...

Isn't the fear of relapse the WORST?! I was in the hospital for something very much not nearly as bad as pancreatic cancer about 2 years ago, and I swear to you around the one year anniversary of getting out of the hospital made me so nervous and shaky. It was unlike anything I've experienced before.

I hate it when someone says, "Just forget about it." Because you can't! yikes!

Larky Lady said...

Marilyn, be assured that prayer for you won't stop. Thanks for writing this. It helps to understand how the treatment works and how you feel. Hugs!

Julia said...

Marilyn, my friend - the end of chemo is very, very good news. It gave me a huge smile to see this post; you have been through so much; I can't even begin to imagine.

I found your blog too late to be of much use in the support area during your ordeal but I think in times like that you almost have to close your eyes and rely on what is within you; what's outside is a pleasant addition but the real force comes from within.

And I guess that's why I'm not surprised by your terrific progress...because if anyone has a "within" to count on, I would expect it to be you.

Well - I've found you now and I won't be easy to get rid of. And if it's the last day, well, then, it must be my turn to hold the basin. [very weak grin]

I can't think of a more amazing day than the last day of chemo.

Much love -
Julie / Nim

BeatleTot said...

Hey, Marilyn,

I'm glad you're done with radiation, too...and I'm going hope for the cancer to never come back, too.



Melinda said...

Oh Marilyn, Im happy about your treatment ending but in tears how terrible it has all been. On a VERY MUCH SMALLER scale, I just got over a case of poison over my entire body and the itching nearly drove me mad, so you have my understanding there.
I dont believe you will ever be able to totally put the worry away..But I would IMAGINE in time, it will become less and less.
As always, Marilyn, you are in my prayers..

Pragya said...

Hang in there, sending lots of healing vibes your way. :)